logo Emergency dermatology case challenge 1

Systemic dermatology

Emergency dermatology case challenge 1

Dermatological emergencies are fortunately uncommon but require acute referral and admission to hospital. If a dermatologist is unavailable, contact the emergency department or internal medicine department.

An elderly man is admitted with a rash, fever and prostration.

Choose the best description of the rash on the trunk. #! Generalized annular and target lesions #! Widespread erythematous papules and plaques with superficial pustules # Erythroderma # Urticaria Explanation: The patient has a generalized eruption with very inflamed papules and plaques studded with tiny pustules. Some of the plaques are annular and others are target-like, although they are not acrally distributed as would be expected in erythema multiforme. The lower portion of the patient’s face is crusted where the pustules have dried up.

The patient reports that he is generally well, apart from a chronic skin condition, and takes no regular medications. However, several days ago he had a severe sore throat, for which his GP prescribed co-amoxiclav, paracetamol and antiseptic throat lozenges.

Throat swab results are available and confirm Group A streptococcal infection.

Which of the following medically important skin rashes may be caused by streptococcal infection? #! Toxic shock syndrome #! Erythema marginatum # Scalded skin syndrome #! Scarlet fever # Toxic epidermal necrolysis #! Necrotising fasciitis # Erythema multiforme Explanation: Refer to DermNet to review eruptions caused by streptococcal infections. Does the patient have a cutaneous manifestation of streptococcal disease? * Yes *! No Explanation: No. Toxic shock results in a macular erythema, which later peels. Erythema marginatum is an evanescent pale pink annular erythema. Scarlet fever results in “scarlatiniform” or tiny erythematous papules. Necrotising fasciitis is a localized necrotic deep form of cellulitis.

A skin biopsy is performed. It is reported as follows:

There are spongiform intraepidermal pustules in association with papillary oedema and a mixed inflammatory cell infiltrate around upper dermal blood vessels.
What is a spongiform pustule? * A collection of eosinophils * A collection of lymphocytes * Ballooning degeneration *! Neutrophils and intercellular oedema Explanation: Spongiform pustules are seen in diseases in which neutrophils are accompanied by spongiosis i.e. intercellular oedema between keratinocytes in the epidermis.

Eosinophilic spongiosis is spongiosis with an exocytosis of eosinophils and can be seen in insect bites, allergic contact dermatitis, pemphigus and eosinophilic pustular folliculitis. Lymphocytic infiltration is characteristic of spongiotic dermatitis (eczema). Ballooning degeneration refers to enlarged pale acantholytic (separated) keratinocytes and is characteristic of viral necrosis, for example due to herpes infections, orf or smallpox.

Spongiform pustules are usually due to impetigo, superficial fungal infections or psoriasis.

Culture and sensitivity testing of the pustules from the chin reveals a light growth of Staphylococcus aureus. Does the patient therefore have widespread impetigo? * Yes *! No Explanation: No. Impetigo is a localized problem! The bacteria are secondary to the severely compromised epidermis, but may still cause a bacteraemia and endanger the patient.

The picture below is of the patient’s knees, taken about three months prior to the current admission.

What diagnosis was made at that time? * Impetigo * Fungal infection *! Psoriasis * Eczema Explanation: The patient has chronic plaque psoriasis, to which he has been applying calcipotriol ointment, which has reduced the scaling significantly.

Consider the possibility that the patient has developed acute generalized pustular psoriasis of Zombusch. Refer to the emedicine article to answer the following questions.

Which of the patient’s test results are characteristic of generalized pustular psoriasis? * WCC 12 x 10^9^/l mmol/l, lymphs 1.2 x 10^9^/l mmol/l, Eos 2.5 x 10^9^/l mmol/l * Corrected serum calcium 2.4 mmol/l *! Albumin 34 g/l * Absence of parakeratosis and elongated rete ridges on histology Explanation: Lymphopaenia and neutrophil leucocytosis are characteristic of generalized pustular psoriasis, but not eosinophilia. A reduced albumin may reflect general debility but the serum calcium is in the normal range, whereas it is characteristically reduced in generalized pustular psoriasis. The biopsy, which was taken from the patient’s upper arm about three days after the onset of the eruption, showed no evidence of keratinocytes proliferation as would be expected in a psoriatic plaque.

The eosinophilia was a clue that the patient had a drug eruption. The dermatologist’s diagnosis was acute generalized exanthematous pustulosis (AGEP), which is also sometimes called toxic pustuloderma. It is estimated that 17% of cases have pre-existing psoriasis.

Which of the patient’s medications is likely to be responsible? *! Co-amoxiclav * Paracetamol * Antiseptic throat lozenges * Other undisclosed medication Explanation: Ampicillin and its derivatives are the most commonly described precipitants of AGEP. It has also been reported from paracetamol, but the patient has had paracetamol on previous occasions without adverse event. Non-drug related AGEP usually follows enterovirus infections but it may also be precipitated by sun exposure.

The patient was treated with intravenous hydration, bed rest and bland topical compresses and oatmeal baths. He was discharged within a week, applying emollients to mildly dry and peeling skin. At follow-up, his psoriasis remained stable, indicating AGEP to be the correct diagnosis.

Which of the following investigations may be helpful in confirming the AGEP was due to ampicillin? # Prick tests to penicillin #! Patch test to co-amoxiclav # RAST test to penicillin #! Lymphocyte transformation tests Explanation: Prick tests are useful for Type 1 acute hypersensitivity reactions (e.g. anaphylaxis) but not relevant to delayed reactions. Patch testing is usually used to confirm contact allergic dermatitis, in which there is an infiltrate of lymphocytes. It is thought that drug-specific CD4+ and CD8+ T cells induce neutrophil infiltration in AGEP and the cause of AGEP can be confirmed in many cases by patch testing to suspected drugs. The results must be interpreted with caution as false positives and negatives are possible. In addition, patch testing has been reported to precipitate recurrent AGEP.